False elevations of glycosylated hemoglobin levels are well known in situations such as chronic renal failure. hemoglobinopathy and in the administration of certain drugs. We report a case of a 67-year-old reasonably well-controlled diabetic patient who showed marked dissociation of HbA, and HbA, c levels after introduction of the anti-neoplastic agent hydroxyurea (HU) for treatment of concomitant chronic myelogenous leukemia (CML). Analysis of glycosylated hemoglobin revealed that the false elevation of HbA, level was largely due to the increased synthesis of HbF induced by HU.
In addition in vitro incubation of the patient's washed erythrocytes in the presence of heated HU for 5 days caused substantial elevations of both HbA, a d-b and HbA, c levels, suggesting the possible formation of carbamylated counterparts.
As HU is frequently used in the treatment of myeloproliferative disorders, it should be noted that this drug is capable of inducing false elevation of HbA, levels.